Skip to main content

Plaquenil and Retinal Toxicity


I will be honest; I consider myself a very well-informed and educated person in regards to my illness. I have often joked that I know more about Sjögren's syndrome than most primary care doctors, and possibly more than most non-rheumatologists. My very rocky road with this illness, coupled with an innate desire for knowledge, learning and empowerment, is the foundation for being an expert patient.


However this pretty much all went to hell during my last opthalmology appointment. For a variety of reasons, I made the very scary and drastic move of leaving my rheumatologist in CT and started seeing one at Massachusetts General Hospital in Boston. It ended up being a smart move. This new rheumatologist then referred me for for two consults, one of which being to Massachusetts Eye and Ear Infirmary in Boston to see an opthalmologist who specializes in ocular immunology and ocular inflammatory disorders. Basically a fancy way of saying that he deals all the time with people who have Sjögren's syndrome.


Despite the four hours of travel it would take me to get to Mass. Eye and Ear, I was more than OK with going for this consult. I felt like I didn't have the best rapport with my current eye doctor and he was not offering me much in the way of effective treatments. I figured a new perspective would be good.


Again, another smart move. To start with, I immediately felt comfortable talking to him. However I found out some information about my eye condition that despite seeing two different eye doctors over the past six years, I was unaware of.


I have been taking the medication, Plaquenil, since early 2008 for Sjögren's syndrome. It is a medication commonly used by doctors to help treat a variety of autoimmune illnesses, despite the fact it was originally marketed as an antimalarial drug. It modulates the immune system, without all the harmful side effects that can result from immunosuppressants. The one catch is that it can cause something called retinal toxicity, which is a condition which leads to vision loss and can result in blindness.


When I started Plaquenil all those years ago, I was told about the possibility of the retinal toxicity. I was also told that it almost never happens and the risk is somewhere around less than 1%. It seemed to me that the possible benefits far outweighed that tiny risk. However through the years, it didn't seem to me that Plaquenil did a lot for me in regards to my Sjögren's symptoms. It's hard to know though since I have almost always been on it.


So when I saw this new eye doctor, he asked me several questions about my dose, how long I have been on it, etc. Then he told me that once you are on Plaquenil for greater than five years, your risk for retinal toxicity greatly increases, to about 10%.


10% ?!?


Now, that may not seem like a big number to you, but if someone told you you have a 1 in 10 chance of developing a condition that would affect your sight, especially with a medication that you are not sure makes all that much of a difference, trust me, you would look at things differently.


I will be honest, I was really ticked off...not at him. But for never being told about this. I have been making medication decisions without all the facts and therefore, making an uninformed decision. One that could have significant consequences.


He also went on to explain that the risk of retinal toxicity is affected not only by the amount of years on the drug, but by the dose, your weight, and your height. Toxicity is impacted by the cumulative dose of Plaquenil that you have taken in your lifetime. He also went on to explain that the every six month vision field tests I have been undergoing by my previous doctor are not the sole current recommendation for retinal toxicity screening.


What?!?


While the vision field tests can be helpful and used to be the gold standard of screening for toxicity, it was found that by the time something abnormal showed up on the vision field test, the damage has already been done. And even if you stop taking the Plaquenil that day, the damage can continue to occur even while off the Plaquenil. Also, most patients don't notice symptoms on their own in the early stages of toxicity, which contributes to the problem.


Rather, there is a test called a SD-OCT test. It stands for Spectral-Domain Optical Coherence Tomagraphy and according to my doctor, it is more reliable in detecting early changes in the retina. According to some of the research, the ideal screening is to do SD-OCT testing along with visual field testing. You can read more about the updates 2011 screening guidelines HERE.


My point in writing all this up is not to scare anyone about Plaquenil. I know a lot of people who take it and a lot of people who have had great success with it and never want to live without it because it has helped their symptoms that much. But rather, my point is to inform you so that you are not in the situation I was in of being uninformed and making medical decisions when you do not have all the facts. Read. Learn. And educate yourself!

Comments

  1. Good information Christine. There are a lot of patients out there that receive their care from nothing more than a primary care doctor - with maybe a yearly visit to a rheumatologist. Not that primary care docs are bad - but as the degrees of separation increase the knowledge base decreases. This is one of those instances where there is no warning. Once damaged, there is no turning back. This makes that 10% very scary indeed. I have been so fortunate in my journey with these illnesses to have the most amazing team of doctors at the U of MN. Right from the start I was set up with a very specialized (in immune disorders) retinologist as well as an ophthalmologist. I see the ophthalmologist every three months and the retinologist every six (this appointment takes 3+ hours). I, like you, have been on it since the beginning and am now well within that 10% range. It's a scary thought...but so is a disease out of control. Just one more balancing act we are required to do in order to be as well as we can. Thanks again. I hope that lots of patients read this and take action to ensure they are getting the proper care.

    ReplyDelete
    Replies
    1. I have gotten a lot of feedback over on the Thoughts and Ramblings Facebook page about this issue. Apparently, a lot of people were not aware of these statistics and issues. Very scary!

      Delete

Post a Comment

Popular posts from this blog

10 Day Green Smoothie Cleanse

After careful consideration and a lot of research, I made a decision after the holidays to embark on a cleanse/detox. I will start by saying that I have never done anything like this before, mostly because I don't believe in fad diets, or any diet for that matter, and also because I'm not sure, with all my health issues, how good it would be for my body.


However, I had been having some new digestive issues and some of my other autoimmune symptoms were acting up sporadically here and there. I also really overdid it and made some consistently bad food choices over the holidays and I was trying to get my food cravings under control. The digestive issues were not anything severe that impaired my daily living, but I am slightly paranoid about my family history of ovarian cancer and I am at the age my mom was when she was diagnosed. The most overlooked and under recognized symptoms of ovarian cancer are the digestive issues I was having such as bloating, gas, and constipation. Sinc…

Low Dose Naltrexone

In my last blog entry I discussed my current experiences with an integrative medicine doctor. (Going Down the Road of Integrative Medicine). In that entry, I mentioned a new medication I was prescribed by this doctor called low dose naltrexone (LDN) and I think that it is worthy of its very own blog entry so here we go. Be forewarned, it's a bit complicated...


Since we have the modern day miracle of Google, I am not going to spend a lot of time describing LDN and exactly how it works, but I think there are some basics that are important. Naltrexone is a medication that was created in the late 1970's as a treatment for heroin overdose and subsequently used in larger doses (50-300 mg) to treat heroin addicts. It blocks the opiate receptors in our body, which are also found on immune system cells. The next discovery, in the 1980's, was that naltrexone at lower doses (hence why it is called low dose naltrexone), blocks these opioid receptors and increases the endorphin level…

Sjogren's and Disability

I have been reading a lot of posts of the Sjogren's Syndrome Foundation Facebook page lately about disability for this disorder. People seem to have a lot of questions and comments not only about the process itself of obtaining disability, but also about the journey which is at best, extremely stressful. Having gone through the arduous process myself, I thought it might be helpful to blog about my experience in the hope that someone may find the information useful or at the very least, know that they are not alone in their struggles and frustration with getting through this system.




My journey with disability began in 2008 when I was put on short term disability through my former employer. After a period of time (I believe it was ninety days), it converted to long term disability which was a benefit I had elected through my employer, thank god. What that meant was that a private disability company, contracted through my employer, paid me sixty percent of my previous year's gro…